Alert archive / South Carolina / Special Weather Statements in 2021

Special Weather Statement, NWS Charleston, SC

July 18, 2021Jasper County, South Carolina

NWS Charleston, SC issued this special weather statement at Jul 18, 2021, 2:49 PM EDT for Jasper County, South Carolina. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 18, 2021, 2:49 PM EDT (18:49 UTC)
Expired
Jul 18, 2021, 3:15 PM EDT
In force
26 min
Issued by
NWS Charleston, SC
Hail
0.75 in
Wind
55

County Jasper County, SC

The radar

The Charleston,SC radar (KCLX), 24 km from the middle of the area, began a volume at 18:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 6.8 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2021-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 962 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2021-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 73 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
962 J/kg
Mixed-layer CIN
-70 J/kg
Mixed-layer LCL
983 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
73 m²/s²
0-3 km storm-relative helicity
100 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

018 
WWUS82 KCHS 181849
SPSCHS

Special Weather Statement
National Weather Service Charleston SC
249 PM EDT Sun Jul 18 2021

SCZ047-048-051-181915-
Inland Jasper-Coastal Jasper-Beaufort-
249 PM EDT Sun Jul 18 2021

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BEAUFORT AND JASPER
COUNTIES...

At 249 PM EDT, National Weather Service doppler radar indicated
strong thunderstorms along a line extending from near Old House to
near Jasper, and moving northeast at 20 mph.

HAZARD...strong winds 45 to 55 mph and up to penny sized hail.

SOURCE...Radar Indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of 
         light, unsecured objects. Minor hail damage to plants, 
         trees and crops is possible. Damage to windshields is 
         unlikely.

Some locations in the path of these storms include...
Clarendon, Jasper, Old House, Dale, Gardens Corner, Sheldon,
Switzerland and Laurel Bay.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms and may lead
to flooding of low lying and poor drainage areas. Do not drive your
vehicle through flooded roadways.

Excessive cloud to ground lightning is occurring with these storms.
Lightning can strike 15 miles away from a thunderstorm. Seek safe
shelter inside a building or vehicle.

Report damage directly to the Charleston National Weather Service at
888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.

&&

LAT...LON 3267 8075 3259 8065 3228 8098 3236 8108
TIME...MOT...LOC 1849Z 219DEG 16KT 3253 8086 3234 8100 

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

$$

MTE

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this special weather statement went out at Jul 18, 2:29 PM EDT, 20 minutes earlier.

Area forecast discussion, Jul 18, 2:29 PM EDT, 20 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
229 PM EDT Sun Jul 18 2021

...PRELIMINARY AREA FORECAST DISCUSSION...

.SYNOPSIS...
The area will remain between Atlantic high pressure and an
inland trough through late week.

&&

.NEAR TERM /THROUGH TONIGHT/...
Scattered to numerous showers/tstms have started to concentrate
along/east of the I-95 corridor at mid-afternoon ahead of the
sea breeze and another well-defined outflow generated by earlier
convective activity. As shortwave energy moves across the area
over the next few hours, convection should continue to see
upscale growth with activity become the most widespread across
the Charleston Tri-County area where there are signals that the
approaching convective outflow could help push convection back
to the coast and into Downtown Charleston. Farther south, still
expect quite a bit of tstm activity to impact the Georgia
coastal counties, including the Savannah Metro Area, over the
next few hours. Pops have been increased to 80% across portions
of the Charleston Tri-County area with 60-70% south into
coastal Georgia. The combination of earlier convection and thick
high clouds have limited instability somewhat across interior
Southeast Georgia, but some degree of recovery is likely later
in the afternoon which may help keep convection currently developing
over east-central Georgia to propagate into interior Southeast
Georgia into the evening hours. Although initial pops will be
low in this region, they are expected to ramp up later this
afternoon into the evening hours. A risk for at least isolated-
scattered convection will persist for much of the night as a
warm/moist atmosphere remains in place.

MLCAPE is running near 3000 J/kg with 800-1000 J/kg of DCAPE. A
few severe tstms with damaging winds and frequent cloud-to-
ground/water lightning will will be possible. Locally heavy
rainfall from slow moving tstms/convective back-building will
also pose a risk for urban and minor flooding of low-lying and
poor drainage areas.

Lows will range from the lower 70s well inland to around 80 at
the beaches.

&&

.SHORT TERM /MONDAY THROUGH WEDNESDAY/...
To be issued.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
To be issued.

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
Early afternoon radar shows tstms beginning to develop near the
KCHS and KSAV terminals. The risk for tstm impacts will persist
at both sites through mid-afternoon with the greatest impacts
likely occurring at KCHS where high-res simulated reflectivity
products show the greatest coverage of showers/tstms. Activity
should largely remain west of KJZI. Tstms will bring a risk for
reduced vsbys and gusty winds at both KCHS and KSAV. Will carry
a TEMPO for low-end MVFR at KCHS through 22z to account for
possible direct tstm strikes. Will have to monitor KSAV but VCTS
was maintained for now. Convection should diminish by early
evening with VFR thereafter. Risk for showers/tstms will
increase again at all three terminals by the end of the 18z TAF
period.

Extended Aviation Outlook: To be issued.

&&

.MARINE...
To be issued.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.
MARINE...None.

&&
Hazardous weather outlook, Jul 18, 10:05 AM EDT, 4 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Charleston SC
1005 AM EDT Sun Jul 18 2021

AMZ330-350-352-354-374-191415-
Charleston Harbor-
Waters from South Santee River to Edisto Beach SC out 20 NM-
Waters from Edisto Beach SC to Savannah GA out 20 NM-
Waters from Savannah GA to Altamaha Sound GA out 20 NM, including
Grays Reef National Marine Sanctuary-
Waters from Savannah GA to Altamaha Sound GA from 20 to 60 NM-
1005 AM EDT Sun Jul 18 2021

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Today and tonight.

Severe Thunderstorms: Scattered thunderstorms could move into the
coastal waters late this afternoon and evening. These thunderstorms
will be capable of producing wind gusts in excess of 35 kt, frequent
cloud to water lightning and small hail. Visibilities could also be
reduced to less than 1 NM at times. Be prepared to take action if
threatening weather approaches or if a Special Marine Warning is
issued.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Please relay any reports of hazardous weather including, but not
limited to large hail, damaging winds and flooding to the National
Weather Service in Charleston at 1-888-383-2024.

GAZ087-088-099>101-114>116-118-137-138-140-SCZ040-042>045-047-052-
191415-
Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans-
Inland Bryan-Inland Chatham-Long-Inland Liberty-Inland McIntosh-
Allendale-Hampton-Inland Colleton-Dorchester-Inland Berkeley-
Inland Jasper-Tidal Berkeley-
1005 AM EDT Sun Jul 18 2021

This Hazardous Weather Outlook is for southeast Georgia and
southeast South Carolina.

.DAY ONE...Today and tonight.

Severe Thunderstorms: Scattered to numerous thunderstorm will impact
the region this afternoon and evening. A few severe thunderstorms
with damaging winds, frequent cloud to ground lightning and small
hail will be possible. Minor flooding of low-lying and poor drainage
areas could also occur as any thunderstorms are expected to move
slowly.

Stay tuned to NOAA Weather Radio, TV or your local news source for
the latest weather information from the National Weather Service.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Please relay any reports of hazardous weather including, but not
limited to large hail, damaging winds and flooding to the National
Weather Service in Charleston at 1-888-383-2024.

GAZ117-119-139-141-SCZ048>051-191415-
Coastal Bryan-Coastal Chatham-Coastal Liberty-Coastal McIntosh-
Beaufort-Coastal Colleton-Charleston-Coastal Jasper-
1005 AM EDT Sun Jul 18 2021

...MODERATE RISK FOR RIP CURRENTS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for southeast Georgia and
southeast South Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Risk for Rip Currents.

Severe Thunderstorms: Scattered to numerous thunderstorm will impact
the region this afternoon and evening. A few severe thunderstorms
with damaging winds, frequent cloud to ground lightning and small
hail will be possible. Minor flooding of low-lying and poor drainage
areas could also occur as any thunderstorms are expected to move
slowly.

Stay tuned to NOAA Weather Radio, TV or your local news source for
the latest weather information from the National Weather Service.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Please relay any reports of hazardous weather including, but not
limited to large hail, damaging winds and flooding to the National
Weather Service in Charleston at 1-888-383-2024.

In the hours before

Special weather statement, Jul 18, 12:41 PM EDT, 2 hours 8 minutes before
Special Weather Statement
National Weather Service Charleston SC
1241 PM EDT Sun Jul 18 2021

GAZ088-100-181715-
Bulloch-Screven-
1241 PM EDT Sun Jul 18 2021

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF SCREVEN AND BULLOCH
COUNTIES...

At 1241 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm over Dover, or 8 miles northeast of Statesboro,
moving northeast at 15 mph.

HAZARD...strong winds 45 to 55 mph.

SOURCE...Radar Indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects.

Some locations in the path of this storm include...
Newington, Captolo and Dover.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Report damage directly to the Charleston National Weather Service at
888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.

&&

LAT...LON 3249 8174 3256 8175 3265 8157 3257 8144
TIME...MOT...LOC 1641Z 236DEG 15KT 3254 8170

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

MTE
Local storm report, Jul 18, 1:02 PM EDT, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
102 PM EDT SUN JUL 18 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1225 PM     TSTM WND DMG     5 SSE HILLTONIA         32.82N  81.62W
07/18/2021                   SCREVEN            GA   911 CALL CENTER

            THE SCREVEN COUNTY WARNING POINT REPORTED A TREE DOWN
            NEAR THE INTERSECTION OF HIGHWAY 301 AND HIGHWAY 24.

&&

EVENT NUMBER CHS2100437

DPB
Special weather statement, Jul 18, 1:29 PM EDT, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Charleston SC
129 PM EDT Sun Jul 18 2021

SCZ040-042-043-181800-
Allendale-Hampton-Inland Colleton-
129 PM EDT Sun Jul 18 2021

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF HAMPTON, COLLETON AND
ALLENDALE COUNTIES...

At 129 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm over Crocketville, or near Hampton, moving
northeast at 25 mph.

HAZARD...strong winds 45 to 55 mph.

SOURCE...Radar Indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects.

Some locations in the path of this storm include...
Hampton, Colleton, Varnville, Fairfax, Brunson, Lodge, Williams and
Crocketville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Report damage directly to the Charleston National Weather Service at
888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.

&&

LAT...LON 3294 8077 3284 8116 3295 8123 3305 8110
      3303 8108 3310 8095 3310 8093 3306 8090
      3309 8088 3313 8089 3314 8086
TIME...MOT...LOC 1729Z 239DEG 22KT 3295 8109

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

MTE
Special weather statement, Jul 18, 2:11 PM EDT, 38 minutes before
Special Weather Statement
National Weather Service Charleston SC
211 PM EDT Sun Jul 18 2021

SCZ044-045-050-052-181845-
Inland Berkeley-Tidal Berkeley-Charleston-Dorchester-
211 PM EDT Sun Jul 18 2021

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF CHARLESTON, BERKELEY
AND DORCHESTER COUNTIES...

At 211 PM EDT, National Weather Service doppler radar indicated
strong thunderstorms along a line extending from near Goose Creek to
near Summerville, and moving northeast at 20 mph.

HAZARD...strong winds 45 to 55 mph.

SOURCE...Radar Indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects.

Some locations in the path of these storms include...
North Charleston, Summerville, Goose Creek, Ladson, Sangaree,
Crowfield Plantation and College Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms and may lead
to flooding of low lying and poor drainage areas. Do not drive your
vehicle through flooded roadways.

Excessive cloud to ground lightning is occurring with these storms.
Lightning can strike 15 miles away from a thunderstorm. Seek safe
shelter inside a building or vehicle.

Report damage directly to the Charleston National Weather Service at
888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.

&&

LAT...LON 3314 7982 3304 7981 3297 8004 3290 8026
      3305 8019 3309 7998
TIME...MOT...LOC 1811Z 240DEG 16KT 3303 7999 3297 8016

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

MTE
Local storm report, Jul 18, 2:40 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
240 PM EDT SUN JUL 18 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0226 PM     HAIL             1 W SANGAREE            33.04N  80.15W
07/18/2021  M0.75 INCH       BERKELEY           SC   SOCIAL MEDIA

            IMAGE ON SOCIAL MEDIA SHOWED PENNY-SIZED HAIL. TIME
            ESTIMATED BY RADAR.

&&

EVENT NUMBER CHS2100438
Special weather statement, Jul 18, 2:49 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Charleston SC
249 PM EDT Sun Jul 18 2021

SCZ047-048-051-181915-
Inland Jasper-Coastal Jasper-Beaufort-
249 PM EDT Sun Jul 18 2021

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BEAUFORT AND JASPER
COUNTIES...

At 249 PM EDT, National Weather Service doppler radar indicated
strong thunderstorms along a line extending from near Old House to
near Jasper, and moving northeast at 20 mph.

HAZARD...strong winds 45 to 55 mph and up to penny sized hail.

SOURCE...Radar Indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects. Minor hail damage to plants,
         trees and crops is possible. Damage to windshields is
         unlikely.

Some locations in the path of these storms include...
Clarendon, Jasper, Old House, Dale, Gardens Corner, Sheldon,
Switzerland and Laurel Bay.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms and may lead
to flooding of low lying and poor drainage areas. Do not drive your
vehicle through flooded roadways.

Excessive cloud to ground lightning is occurring with these storms.
Lightning can strike 15 miles away from a thunderstorm. Seek safe
shelter inside a building or vehicle.

Report damage directly to the Charleston National Weather Service at
888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.

&&

LAT...LON 3267 8075 3259 8065 3228 8098 3236 8108
TIME...MOT...LOC 1849Z 219DEG 16KT 3253 8086 3234 8100

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

MTE

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 12:17 PM EDTSevere Thunderstorm WarningCHSAllendale43 min
Jul 18, 1:29 PM EDTSpecial Weather StatementCHSBamberg31 min
Jul 18, 2:11 PM EDTSpecial Weather StatementCHSBerkeley34 min
Jul 18, 3:04 PM EDTSevere Thunderstorm WarningCHSBeaufort, Colleton41 min
Jul 18, 3:09 PM EDTSevere Thunderstorm WarningCHSJasper55 min
Jul 18, 3:17 PM EDTSpecial Weather StatementCHSBerkeley28 min
Jul 18, 11:11 AM EDTSpecial Weather StatementCHSJenkins34 min
Jul 18, 11:17 AM EDTSevere Thunderstorm WarningCHSBulloch, Jenkins43 min
Jul 18, 11:43 AM EDTSevere Thunderstorm WarningCHSBulloch, Jenkins, Screven62 min
Jul 18, 12:41 PM EDTSpecial Weather StatementCHSScreven34 min
Jul 18, 4:22 PM EDTSpecial Weather StatementCHSLiberty23 min

Nearby

Special Weather Statements in South Carolina, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.